... countless occasions not being able to focus or get through work. I have slowly been increasing my dosage of Amitriptyline, which I now take 75mg once at night. Although I still experience migranes they are not as frequent. The other day I missed my dose at night. The next day I had a sudden case of intense dizziness and nausea. I couldn't work and had to lay down. Same thing happened the next day even though I took my scheduled dosage the night before. Woke up nauseous and it didnt go away for about 2 hours. Is this related to the medication I'm on (or missing a dose and having side effects a few days after) or could this be something else entirely??
Hi aj and welcome to DC. You have a lot going on here. That med can cause dizziness because it directly affects the nervous system. Take things slowly and with no sudden movements up or down, for instance, when getting out of bed or going to bed or standing up or sitting down. I am also taking this med but only at 25mg. I hope you are not increasing this med on your own. My psych told me that problems occur with this med at doses you are at and higher because it does affect all of the senses. So something as simple as a sudden head movement can throw you for a loop, for example. Your sense of balance can be off, too.
I am more interested in why you are experiencing migraines and when they actually started??? I am also wondering how old you are and what other conditions you might be dealing with?
I is always possible that something else could be going on but the likely culprit is the med. One way to determine that would be to go back down to 50mg a night and to take things a bit more slowly. I found that I couldn't read late at night and after having taken that med. It would affect me that way. I would get sick to my stomach reading or doing work on the computer. It is the eye movement... sometimes I can't even watch TV... kind of have to close my eyes due to dizziness and I am only on 25mg, nightly.
There is a lot to consider here but be sure to mention these side effects to your prescribing doctor. I hope you will elaborate a bit more here, too.
Welcome ! I feel for you as I have Chronic Severe Migraines & have had milder migraines since I was about 10 yrs old. Mine are so severe that I actually get so dizzy that I actually black out & pass out. One time I was driving & blacked out & ended up driving into a lake. I did not wake up until the water was already in my lap.. I was stick in the car & very confused & dizzy. Thank goodness a man jumped into the lake & pulled my foot that was stuck & by the time he got me loose the roof of my car was all that was visible. So I can totally relate to how dangerous migraines can be..
Are you currently seeing a Neurologist for your Migraines ? If so is the medicine you are taking now the first medication they have tried on you? There are Alot of different medications out there you can try.
I think if you have been on this medication that long & you are still having problems they need to try a different medication.
You said this is for Prevention ? Are you taking any medication that you take when you have a migraines also ? If not you definitely need to ask for medication for the migraines as you have the attacks.
I take Doxepin as a preventative maintenance medication. I also use a nasal spray called Zomig. The benefit of a nasal spray is it begins immediately without having to wait for the medication to start working. My Dr. also gave me a prescription for Nausea called Phenegran, which is the med that your dr. or ER gives you in a shot.
But the oral medication helps with the nausea.
So if you are not seeing a Neurologist I would ask to be referred to one. And if you ate actually seeing a Neurologist now I would recommend trying another Neurologist. Also be sure to ask for a Preventive med & a medication to use when you are having a migraine. And also a prescription for your Nausea.
I really think if you have been on this medication since January I don't believe it is the right medication for YOU.
Also another tool that is helpful is to keep a diary of things that you did or what was around you before the migraines. By doing this sometimes you can find out what some of your triggers are.
Best of luck I hope you get some help & if you have any other questions I am here & happy to help. Kathy
Hi AJ, so sorry to hear about the increase of migraines!! I also suffer from them, and they can be so debilitating!!! It is interesting that your migraines have increased all of the sudden. Were you possibly in a small accident? A slight fender bender, or did you fall? Something where you might have jerked your head without hitting anything. It didn't have to be anything serious, just something that made your head jerk back and forth. That would be called a coup contra coup, and it causes nerve shearing from the brain. That would also explain the increase in the migraines. Not that other things can't cause increases, such as hormone surges, stress, an entire specialists worth of causes actually. That brings me to my next point. You are seeing a GP or internist. They can only do so much. You need to see a MIGRAINE specialist, not just a neurologist, but a migraine neurologist.
Even after suffering from migraines for over 20+ years, I heard a show on NPR about migraines, and how the field has changed so much in the last few years that they don't even call them headaches anymore, but neurological disorders because they affect the entire body, not just the head!! There is so much new info out there about migraines that I wish that I didn't live in a small town so that I could see a migraine specialist.
The idea of a headache diary is excellent, and you can find them online. There is a website called my headache, or something to that effect that has an excellent diary. It talks about what you ate, how you slept, triggers that might set off the migraines. The other thing is that there are preventatives such as Zomig that can stop the headache once it starts. Your doctor didn't put you on the first line of preventatives either. The first line is Topamax, as it has the fewest side effects, and the best results as far as preventing a migraine. This is why you have to see a specialist.
Don't worry that you have a brain tumor or something like that. I know how scary it is when you get migraines, the pain, the dizziness, and the meds aren't the easiest on your system. The pain alone can scare you, but the more uptight you get, the worse the pain gets. Put an ice pack around your neck, and try to deep breathe when you have a bad one. That helps a lot. One other thing you might realize is that you can have a migraine without having a headache! You can be dizzy, nauseas, weak, tired, sensitive to lights, sounds, and smells, but not have the headache. And lastly, to add to all the excellent advice that you have already received, there is such thing as rebound headaches. If you take headache remedies such as aspirin, migraine meds, Aleve, etc., more than two times a week, you are susceptible to having those also.
Best wishes to you, and I do hope that you feel better soon!!
Along with the preventative medication you might ask your dr to prescribe a medication like immitrex to take when you actually get a migraine. I use the immitrex nasal spray with great success. Migraines are miserable and I wish you the best in your search for relief.
I do like Amitryptaline - it actually is a good pain medicine - it helps a lot with my bladder pain flareups. But as a migraine preventative? Thst's pretty old school. I would definitely say it is time for a work up with a neurologist. Along with making sure there is no organic cause for your migraines (such as a tumor or something) a neurologist is the one that would know the best meds out there. Although I have found them to be lacking in the allergic reaction area. As I grow older I find more and more that my migraines are related to things I'm allergic to. I would also suggest a visit to an allergist, preferably at a large hospital. They will be the ones who can test for environmental causes - like the perfume. I've found perfume and petroleum products have about the same effect on me - very closely related. Yes, if at all possible you want to determine the cause of your migraines, rather than take a continuous medication to block them.
If that's where you end up after a good checkup, than that's ok, but please consider getting everything checked out. And the idea about the headache diary? Great idea! Include foods you've eaten up to 72 hours before, stressors, where you are in your cycle, any environmental things you discern and soon you'll start seeing patterns and can find out things to avoid. The best migraine is one that never happens! Take care - ElizaJane
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Is it fairly normal for a doctor to put a person on three different prescriptions to treat migraine?
Posted 24 Jul 2010 • 7 answers
Posted 27 Mar 2011 • 5 answers
Started taking 10mg Amitriptyline for migraine prevention. I am already taking Citalopram 20mg, but?
Posted 26 Jul 2013 • 2 answers
Posted 15 Mar 2015 • 4 answers
Posted 27 Sep 2015 • 1 answer